Tornadoes · United States · Georgia · 2025

EF1 tornado, Worthville to Hardys Crossroads, Georgia, February 16, 2025

From Worthville to Hardys Crossroads, this EF1 tornado ran 6.7 miles across Butts, Newton and Jasper counties on February 16, 2025, touching down at 5:16 AM EST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 16, 2025
Touchdown
5:16 AM EST (10:16 UTC)
Lifted
5:23 AM EST (10:23 UTC)
On the ground
7 minutes
Path length
6.7 miles (10.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Counties
Butts, Newton and Jasper counties
Touchdown point
33.380, -83.930
Lift-off point
33.390, -83.820
Record number
2502160416-01

The damage survey

23 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Trees downed along Mitchell Road
  • End point for the tornado. Tree uprooted
  • Trees down around several houses. One partially on a house

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front moved across the region during the early morning hours of Sunday the 16th. Modest instability and strong shear meant the main hazards were damaging winds and tornadoes. Several brief spin-up tornadoes were produced on the south side of the Atlanta metro, however the most widespread damage was along the I20 corridor where there were straight line winds near 70 mph. Sadly there was one fatality from a tree on a home in Fulton County.

An EF1 tornado with maximum winds of 100 to 105 mph touched down in northeastern Butts County February 15, 2025 at 5:16AM EST. The tornado spun up within a strong line of storms moving rapidly eastward across northern GA early in the morning hours. The Tornado first touched down in a wooded region west of Winding Way road located west of Hwy 36. The tornado crossed Winding Way snapping and uprooting trees including one onto a home causing severe damage to the home. The tornado continued ENE reaching maximum intensity as it crossed Keys Ferry Road snapping and uprooting numerous trees. Additionally, approximately a dozen homes along Keys Ferry road sustained damage either directly from the wind or from falling trees consistent with mid and high end EF1 winds. Several homes had portions of the roof blown off while others were missing shingles. Several homes with trees on them sustained more significant damage. The tornado continued ENE crossing Walthall Road snapping and uprooting trees before reaching HWY 36 where one business sustained roof damage. The tornado continued eastward crossing Martin Road snapping trees and through an uninhabited area north of Haley Road snapping trees. Coincidentally, the area along Hwy 36 eastward through Martin road to the edge of Lake Jackson is the same area hit by the January 2023 tornado and damage from that tornado was still very evident among the new tornado damage. The tornado began to weaken as it crossed Henry Higgins Road and Haley road while still snapping and uprooting some trees. A home was damaged along Henry Higgins road from a tree. The tornado damage became more sporadic as it crossed Jackson Lake into Newton County where trees were downed in a wooded region along Mitchell Road. The tornado crossed the lake again knocking over a few trees near hwy 212 before lifting as it reached Blue Herron Dr.

An EF1 tornado with maximum winds of 100 to 105 mph touched down in northeastern Butts County February 15, 2025 at 5:16AM EST. The tornado spun up within a strong line of storms moving rapidly eastward across northern GA early in the morning hours. The Tornado first touched down in a wooded region west of Winding Way road located west of Hwy 36. The tornado crossed Winding Way snapping and uprooting trees including one onto a home causing severe damage to the home. The tornado continued ENE reaching maximum intensity as it crossed Keys Ferry Road snapping and uprooting numerous trees. Additionally, approximately a dozen homes along Keys Ferry road sustained damage either directly from the wind or from falling trees consistent with mid and high end EF1 winds. Several homes had portions of the roof blown off while others were missing shingles. Several homes with trees on them sustained more significant damage. The tornado continued ENE crossing Walthall Road snapping and uprooting trees before reaching HWY 36 where one business sustained roof damage. The tornado continued eastward crossing Martin Road snapping trees and through an uninhabited area north of Haley Road snapping trees. Coincidentally, the area along Hwy 36 eastward through Martin road to the edge of Lake Jackson is the same area hit by the January 2023 tornado and damage from that tornado was still very evident among the new tornado damage. The tornado began to weaken as it crossed Henry Higgins Road and Haley road while still snapping and uprooting some trees. A home was damaged along Henry Higgins road from a tree. The tornado damage became more sporadic as it crossed Jackson Lake into Newton County where trees were downed in a wooded region along Mitchell Road. The tornado crossed the lake again knocking over a few trees near hwy 212 before lifting as it reached Blue Herron Dr.

An EF1 tornado with maximum winds of 100 to 105 mph touched down in northeastern Butts County February 15, 2025 at 5:16AM EST. The tornado spun up within a strong line of storms moving rapidly eastward across northern GA early in the morning hours. The Tornado first touched down in a wooded region west of Winding Way road located west of Hwy 36. The tornado crossed Winding Way snapping and uprooting trees including one onto a home causing severe damage to the home. The tornado continued ENE reaching maximum intensity as it crossed Keys Ferry Road snapping and uprooting numerous trees. Additionally, approximately a dozen homes along Keys Ferry road sustained damage either directly from the wind or from falling trees consistent with mid and high end EF1 winds. Several homes had portions of the roof blown off while others were missing shingles. Several homes with trees on them sustained more significant damage. The tornado continued ENE crossing Walthall Road snapping and uprooting trees before reaching HWY 36 where one business sustained roof damage. The tornado continued eastward crossing Martin Road snapping trees and through an uninhabited area north of Haley Road snapping trees. Coincidentally, the area along Hwy 36 eastward through Martin road to the edge of Lake Jackson is the same area hit by the January 2023 tornado and damage from that tornado was still very evident among the new tornado damage. The tornado began to weaken as it crossed Henry Higgins Road and Haley road while still snapping and uprooting some trees. A home was damaged along Henry Higgins road from a tree. The tornado damage became more sporadic as it crossed Jackson Lake into Newton County where trees were downed in a wooded region along Mitchell Road. The tornado crossed the lake again knocking over a few trees near hwy 212 before lifting as it reached Blue Herron Dr.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Feb 16, 3:18 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 16, 3:18 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
318 AM EST Sun Feb 16 2025

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 310 AM EST Sun Feb 16 2025

Severe Weather Threat through 10 AM this Morning:

Though this morning the main forecast concern will continue to be a
line of thunderstorms traversing north and central Georgia. The
storms will be encountering a high shear low CAPE environment, where
the presence of any instability will create a severe weather threat.
HREF guidance (00Z) as well as the latest HRRR runs indicate a
narrow band of CAPE (100-800 J/kg) ahead of the line of storms as
it moves through, suggesting a threat for damaging winds across
all of north and central Georgia this morning. Gusts in the 40 to
60 mph range may cause tree and power line damage, especially
given the saturated soil conditions. A couple of isolated gusts in
the 60 to 70 mph range can't be ruled out in west central Georgia
where instability will be higher. The wind threat will be
accompanied by the potential for a couple brief tornadoes in
western or central Georgia. The highest tornado risk expected in
west central Georgia between 4 AM and 8 AM. This higher risk area
coincides with the best combination of CAPE and low level shear
and includes the Columbus. A lingering wedge in northeast Georgia
could hinder the severe risk to a degree, but with strong winds
just above the wedge any downdrafts may push severe winds to the
surface.

After the Thunderstorms this Morning:

After the line of thunderstorms passes this morning there could be a
few lingering rain showers through around noon. Then the rest of the
day will be defined by gusty west-northwest winds. Wind gusts in the
20 to 35 mph range will be possible through the afternoon. CAA
associated with the winds will lead to gradually declining
temperatures over the course of the day. By late afternoon
temperatures should fall into the 40s across north Georgia
(including in Atlanta). Most locations will record their high for
the day in advance of this mornings thunderstorm activity.

Albright

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 310 AM EST Sun Feb 16 2025

Hazards for the Workweek:

A surface high stretching from central Canada to the Southeast
will bring quiet weather and cooler than average temperatures to
Georgia Monday and Tuesday. This should lead to widespread highs
in the 50s both days. Light winds Tuesday morning could combine
with moisture from recent rainfall to produce a few patches of
radiation fog.

The next storm system will arrive in Georgia Wednesday. The most
challenging aspect of this system continues to be the merger of a
northern and southern stream shortwaves. How the two shortwaves
come together will determine if there is enough cold air for snow
north of Interstate 20 Wednesday night. Recent trends in the
ensemble guidance suggest that most of the precipitation will end
in the region before the cold moves in. If this occurs any
snowfall will likely be limited to the mountains of far north
Georgia. The odds of impactful snowfall are between 20 and 30%
along the GA/TN/NC boarder, and they fall off to less than 5% as
you move south into Atlanta. Across central Georgia, where
precipitation will be all rain, there is a potential for rainfall
totals over 1 inch.

The workweek should conclude with another push of colder air as an
area of surface high pressure moves eastwards from the Plains.
Temperatures should be 10 to 20 degrees below seasonal averages both
days, with Thursday being the coldest of the two. While it will be
colder, temperature trends in the ensemble guidance are at least
in the right direction. The last 4 runs of the NBM have been
trending lower (now below 10%) with the odds of a high temperature
below 40 degrees in Atlanta on Thursday.

Albright

&&

.AVIATION...
(06Z TAFS)
Issued at 1246 AM EST Sun Feb 16 2025

The primary aviation concerns through 14Z Sunday will be fog and
thunderstorms. A line of storms will race through north and
central Georgia between 08Z and 14Z today. Wind gusts between 35
and 55 kt, and hazardous wind shear may accompany this line of
storms. Impacts are expected for all the TAF sites. Fog will
continue to affect portions of north Georgia until the line of
storms passes. Southerly wind gusts between 20 and 30 kt are
possible before the thunderstorms, then westerly gusts in the same
range are anticipated through 00Z Monday.

//ATL Confidence...06Z Update...
High confidence in the timing and occurrence of thunderstorms
High confidence in gusty winds through 00Z Monday.
Moderate confidence in the continuation of fog through 08Z.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  28  53  29 /  80   0   0   0
Atlanta         58  28  50  31 /  40   0   0   0
Blairsville     54  20  46  25 /  50   0   0   0
Cartersville    56  25  48  26 /  30   0   0   0
Columbus        60  30  55  32 /  50   0   0   0
Gainesville     55  28  52  30 /  50   0   0   0
Macon           65  30  54  31 /  90   0   0   0
Rome            57  25  48  26 /  30   0   0   0
Peachtree City  58  27  51  27 /  40   0   0   0
Vidalia         67  33  56  34 /  90   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon EST today for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

Dense Fog Advisory until 5 AM EST early this morning for
GAZ013>016-021>025-027-032>039-044>051-055-057-062.

&&

SHORT TERM...Albright
LONG TERM....Albright
AVIATION...Albright
Hazardous weather outlook, Feb 16, 3:27 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 AM EST Sun Feb 16 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 AM EST Sun Feb 16 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

Areas of dense fog will remain possible in northeast Georgia
through 6 AM this morning.

A line of strong to severe thunderstorms will move through north
and central Georgia this morning. Wind gusts in the 40 to 60 mph
range may lead to tree and power line damage. A couple of brief
tornadoes will also be possible, especially in west central
Georgia.

Isolated areas of river flooding remain a concern along portions
of the Chattahoochee, Ocmulgee, and Oconee Rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance for light snow across portions of far north
Georgia Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are requested to self-activate tonight and Sunday
morning if warnings are issued.

In the hours before

Local storm report, Feb 16, 4:47 AM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
447 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     Tstm Wnd Gst     2 ENE Six Flags Over Ge 33.78N 84.52W
02/16/2025  M67 MPH          Fulton             GA   ASOS

            ASOS station KFTY Fulton County
            Airport-brown Field.

&&

Albright
Special weather statement, Feb 16, 4:50 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 AM EST Sun Feb 16 2025

GAZ016-023>025-027-161015-
Madison GA-Banks GA-Hall GA-Jackson GA-White GA-
450 AM EST Sun Feb 16 2025

...Strong thunderstorms will impact portions of Banks, southeastern
White, eastern Hall, Jackson and Madison Counties through 515 AM
EST...

At 450 AM EST, a line of strong thunderstorms was along a line
extending from near Raoul to Chestnut Mountain, and moving east at 85
mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gainesville, Jefferson, Commerce, Homer, Danielsville, Braselton,
Lula, Maysville, Arcade, Nicholson, Hoschton, Pendergrass, Ila,
Gillsville, Talmo, Candler, Road Atlanta-Lanier Speedway,
Hollingsworth, Banks Crossing, and Pocataligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3451 8366 3449 8366 3443 8361 3449 8354
      3446 8340 3432 8339 3424 8334 3426 8330
      3424 8317 3427 8311 3423 8308 3417 8310
      3415 8306 3409 8303 3410 8379 3413 8382
      3410 8387 3411 8391 3453 8370 3454 8363
TIME...MOT...LOC 0950Z 265DEG 73KT 3447 8367 3417 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

10.3 hours before the tornado, 58 km from the path. February 16, 2025.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -76, lifted condensation level 445 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-02-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 347 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

The surface observations

Covington (CVC), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Atlanta radar (KFFC), 64 km away, was scanning. The volume nearest the touchdown began at 10:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of February 16, 2025

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 1612:27 AM CSTEF1Washington Parish, LA6.075$25,000
February 1612:33 AM CSTEF0Hale, AL1.61501
February 1612:52 AM CSTEF1Hale, AL18.42002
February 161:05 AM CSTEF1Marshall, AL0.830
February 162:00 AM CSTEF0Coosa, AL12.2250
February 162:42 AM CSTEF1Tallapoosa, AL1.8100
February 162:47 AM CSTEF1Macon, AL7.5450
February 164:25 AM ESTEF0Troup, GA1.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.